California, 2016

Tornado and Hail in California, April 27, 2016

April 27, 2016 · NWS MTR · 2 events in 2 counties and zones

pil=LSRMTR&e=201604281650 A storm swept through the Bay Area on the 27th of April, bringing showers, thunderstorms and even a waterspout. An upper level trough and associated cold front entered the North Bay early in the day and then moved southward through the entire Bay Area by the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

The following can be found with photos and active links at:|http://www.wrh.noaa.gov/mtr/stormSummary/SvrWx4_27_16/svrwx_4_27_16.php

LSRMTR:|https://mesonet.agron.iastate.edu/wx/afos/p.php?pil=LSRMTR&e=201604281650

A storm swept through the Bay Area on the 27th of April, bringing showers, thunderstorms and even a waterspout. An upper level trough and associated cold front entered the North Bay early in the day and then moved southward through the entire Bay Area by the afternoon. The passing frontal boundary and cold air aloft help to set the stage for afternoon thunderstorms. Computer weather models forecasted the mid to late afternoon thunderstorm potential rather well. The GFS model imagery below depicts the passage of the upper level trough/low and associated precipitation. The NAM model imagery below depicts forecast surface based convective available potential energy (CAPE). In other words, CAPE is the measure of instability in the lower atmosphere (full definition here). Note the higher values of CAPE over northern Napa County and southern Monterey/San Benito Counties.

The cold frontal passage earlier in the day brought mostly stratiform rain to the Bay Area impacting the morning commute. However, after noon enough instability was present and thunderstorms began to develop over Monterey/San Benito Counties. See the radar animation below. These developing thunderstorms continued to track south and develop even further (remember the NAM CAPE forecast). Through radar interrogation it was determined that this particular thunderstorm contained hail. The question was, how big? After utilizing dual pol radar imagery and radar cross sections evidence was growing that larger hail could be present. One technique meteorologists use for analyzing hail is the strength of the radar returns above 0C and especially - 20C. In the image below, higher returns were easily seen above the 0C line and -20C. As a result, a Severe Thunderstorm Warning was issued with the main threats being hail of one inch and wind gusts to 60 mph. We had one report of hail associated with thunderstorm. Enough hail fell to cover the ground white and make it look like it snowed (picture).

Another notable thunderstorm that developed during the afternoon was located over northern Napa County (remember the NAM CAPE forecast). Thunderstorms developed north of Lake Berryessa and began tracking south(see radar image below). This particular thunderstorm eventually began to indicate weak rotation. The rotation detected on the KDAX radar ended up being a short-live waterspout. Confirmation of the waterspout was eventually reported via social media (see picture). In short, a waterspout is a tornado over water (full definition here).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Apr 27, 1:44 PM PST, 40 minutes earlier.

Area forecast discussion, Apr 27, 1:44 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
244 PM PDT WED APR 27 2016

.SYNOPSIS....ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
REMAINS POSSIBLE ACROSS THE INLAND PORTION OF THE REGION THROUGH
THIS EVENING IN WAKE OF A FRONTAL PASSAGE. A WARMING AND DRYING
TREND IS THEN EXPECTED FOR THE REMAINDER OF THE WEEK THROUGH THE
WEEKEND.

&&

.DISCUSSION...AS OF 02:41 PM PDT WEDNESDAY...A FRONTAL BOUNDARY
MOVING INLAND ACROSS THE REGION HAS RESULTED IN SCATTERED SHOWERS
AND THUNDERSTORMS THAT CONTINUE TO PROGRESS TO THE SOUTH AND EAST.
SOME OF THESE STORMS HAVE PRODUCED OCCASIONAL LIGHTNING AND SMALL
HAIL. THE MOST CONCENTRATED CONVECTION IS CURRENTLY OVER THE
INLAND PORTIONS OF MONTEREY AND SAN BENITO COUNTIES AND ACROSS THE
CENTRAL VALLEY. AS THE MAIN MID/UPPER LEVEL LOW SLIDES SOUTHWARD
OVER THE CENTRAL PORTION OF THE STATE, ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY THIS
EVENING AS SEEN OVER NORTHERN NAPA COUNTY AT THIS HOUR. THE LATEST
FORECAST MODELS SHOW DIMINISHING COVERAGE BY TONIGHT WITH MOST OF
THE SAN FRANCISCO/MONTEREY BAY AREAS SEEING A RETURN TO DRY
WEATHER CONDITIONS OVERNIGHT.

A MID/UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN PACIFIC THROUGH
LATE WEEK AND RESULT IN MOSTLY DRY WEATHER CONDITIONS AND A SLIGHT
WARMING TREND. FOR THE UPCOMING WEEKEND, THE FORECAST MODELS ARE
LESS AGGRESSIVE WITH THE WARMING TREND COMPARED TO PREVIOUS MODEL
RUNS AS THE RIDGE POTENTIALLY REMAINS OFFSHORE AS AN UPPER LEVEL LOW
SLIDES OUT OF THE PACIFIC NORTHWEST AND INTO NEVADA FRIDAY NIGHT
INTO SATURDAY. THUS, HAVE LOWERED TEMPERATURES SLIGHTLY FOR
SATURDAY. HOWEVER, STILL BELIEVE SUNDAY TO BE THE WARMEST IN THE
NEXT SEVERAL DAYS AS WEAK OFFSHORE FLOW DEVELOPS. TEMPERATURES WILL
LIKELY WARM ABOVE SEASONAL AVERAGES WITH INLAND TEMPERATURES IN THE
MID/UPPER 80S AND 70S NEAR THE COAST.

TEMPERATURES ARE FORECAST TO MODERATE BACK TO NEAR SEASONAL AVERAGES
FOR THE BEGINNING HALF OF NEXT WEEK AS ONSHORE FLOW RETURNS TO THE
REGION. THE MEDIUM RANGE MODELS ARE ALSO HINTING AT ANOTHER
APPROACHING MID/UPPER LEVEL TROUGH ALONG THE WEST COAST FOR LATE
NEXT WEEK THAT COULD POTENTIALLY BRING PRECIPITATION CHANCES BACK TO
THE REGION. WILL CONTINUE TO MONITOR THIS AS IT REMAINS LATE IN THE
FORECAST PERIOD.

&&

.AVIATION...AS OF 10:46 AM PDT WEDNESDAY...THE MOST DYNAMIC PART
OF THE TAF PACKAGE WILL BE IN THE NEAR TERM. A PASSING BOUNDARY
WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND LOWERED CIGS. IN
SOME CASES...LOWERED VSBY BRIEFLY. THAT BEING SAID...THE BOUNDARY
IS PROGRESSIVE WITH CLEARING ALREADY VISIBLE TO THE NW. THERE
COULD BE A VCSH LATER THIS AFTERNOON...BUT CONF IS LOW. WILL BRING
SOME CIGS BACK IN LATE TONIGHT WITH RESIDUAL LOW LEVEL MOISTURE.
OVERALL CONFIDENCE IS MEDIUM.

VICINITY OF KSFO...MVFR CIGS 1500-2000 THROUGH 19-20Z THEN
GRADUALLY LIFTING. VFR THIS AFTERNOON. EXPECTING WINDS TO INCREASE
THIS AFTERNOON AS WELL. PEAK SUST WINDS 20 TO 25 KT WITH GUSTS TO
AROUND 30 KT. MVFR CIGS POSS TONIGHT.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY TERMINALS... MVFR CIGS AND A POSS SHOWER POSSIBLE
THROUGH EARLY THIS AFTERNOON. VFR LATER THIS AFTERNOON. MVFR CIGS
RETURN TONIGHT.

&&

.MARINE...AS OF 10:43 AM PDT WEDNESDAY...BREEZY TO GUSTY WINDS
WILL ONCE AGAIN BE POSSIBLE TODAY OVER THE COASTAL WATERS AS A
STORM SYSTEM PASSES BY. THE PASSING STORM WILL ALSO BRING A SLIGHT
CHANCE OF THUNDERSTORMS TODAY. BREEZY NORTHWEST WINDS THEN PERSIST
INTO THE WEEKEND. THE STRONG AND GUSTY WINDS WILL PRODUCE
HAZARDOUS CONDITIONS WITH STEEP WIND WAVES.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...MRY BAY
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...SF BAY UNTIL 3 AM

&&

PUBLIC FORECAST: RGASS
AVIATION: DRP
MARINE: MM

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
Hazardous weather outlook, Apr 27, 4:36 AM PST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
536 AM PDT WED APR 27 2016

CAZ006-505>513-516>518-528>530-281245-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
536 AM PDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION.

.DAY ONE...TODAY AND TONIGHT

A SYSTEM WILL MOVE THROUGH OUR REGION TODAY AND PRODUCE SCATTERED
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS. SMALL HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RIDGE OF HIGH PRESSURE WILL BUILD INTO OUR REGION ALONG WITH AN
OFFSHORE FLOW OVER THE WEEKEND. THIS WILL LEAD TO MUCH WARMER
WEATHER ESPECIALLY ON SUNDAY.

In the hours before

Special weather statement, Apr 27, 12:45 PM PST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
145 PM PDT WED APR 27 2016

CAZ516-517-272115-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST CA-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO CA-
145 PM PDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONTEREY COUNTY
UNTIL 215 PM PDT...

AT 144 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOLON...OR 8 MILES EAST OF FORT HUNTER LIGGET...MOVING SOUTHEAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOCKWOOD AND SAN ARDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3605 12125 3616 12111 3600 12086 3598 12085
      3587 12100
TIME...MOT...LOC 2044Z 310DEG 12KT 3605 12110

LARRY
Special weather statement, Apr 27, 1:14 PM PST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
214 PM PDT WED APR 27 2016

CAZ507-272200-
NORTH BAY MOUNTAINS CA-
214 PM PDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NAPA COUNTY UNTIL
300 PM PDT...

AT 213 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE BERRYESSA...MOVING SOUTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE BERRYESSA.

LAT...LON 3872 12222 3870 12222 3869 12220 3867 12220
      3865 12216 3862 12217 3862 12215 3859 12213
      3849 12211 3846 12235 3848 12235 3849 12232
      3851 12236 3872 12238 3875 12225
TIME...MOT...LOC 2113Z 348DEG 21KT 3867 12225

LARRY

The radar

The Sacramento radar (KDAX), 38 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Napa

When
April 27, 2:24 PM PST to 2:26 PM PST
Where
Napa County, 15.55 mi NE of Oak Knoll to 15.71 mi NE of Oak Knoll
Rating
EF0
Path length
0.19 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
38.513, -122.118

Waterspout formed on lake Berryessa during cold frontal passage. This was filmed by people visiting the lake and was only a blip on the radar due to distance and elevation from the radar. |LSR: https://mesonet.agron.iastate.edu/wx/afos/p.php?pil=LSRMTR&e=201604281650 .|Write up: http://www.wrh.noaa.gov/mtr/stormSummary/SvrWx4_27_16/svrwx_4_27_16.php .

Hail, Monterey

When
April 27, 2:30 PM PST to 2:35 PM PST
Where
Monterey County, 2.17 mi NNE of Wunpost
Measured
0.7 in hail
Property damage
$10
Reported by
Public
Coordinates
35.950, -120.861

Began to see reports via social media of localized, low level urban flooding due to heavy rain and hail, so we investigated. To attain some ground truth, WCM called petro facility that the convection crossed. He spoke with the plant supervisor who was from Texas and knows severe weather. The supervisor was able to provide photos and video of the hail falling and accumulating. He said at its peak, the hail had depths of about 3 inches, but just under dime size at most. The hail melted quickly and caused local ponding of water.

No impacts were reported.|See http://www.wrh.noaa.gov/mtr/stormSummary/SvrWx4_27_16/svrwx_4_27_16.php for pics and details.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyThe tornado archive for California, 2016Warnings in California, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634102, 634103.